MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 15CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 15CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Catalog Number LK15
Health Effect - Clinical Codes Abscess (1690); Death (1802); Fistula (1862)
Date of Event 01/01/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Product complaint # (b)(4).Date of event: unknown date after (b)(6) 2019.The lot was not provided; therefore, a manufacturing record evaluation could not be performed.Attempts are being made to obtain the following information.  to date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What was the location and size of the lesion? was it confirmed that the probe went through the lung? if so, did one or both probes go through the lung? why do you believe the ablation zone was larger than expected? how was the fistula detected? what was the cause of the fistula? did the patient have pleural effusion and pneumothorax? was there continuous drainage? can more information be provided on when and how the fluid was drained five times? are copies available of any imaging performed? can a detailed timeline of events leading up to the patient¿s death be provided? can operative notes or an autopsy report be provided? what was the date of the patient death? has a cause of death been determined? do you believe the neuwave device caused or contributed to the patient death or were there other contributing patient factors? would you be interested in speaking with ethicon medical and engineering personnel?.
 
Event or Problem Description
It was reported that following a liver ablation procedure performed on (b)(6) 2019, the patient required treatment for a fistula between the lung and liver.The patient has since died.The probe placement was designed prior to the procedure such that two probes would be placed percutaneously to ablate the liver lesion without going through lung.Two lk probes were used to ablate for 10 minutes at 90 watts.There were no issues with probes or the system reported during the case.Ablation confirmation imaging confirmed that the margins were sufficient.The cauterize function was not used during probe removal.Days after the procedure it was found that the patient had a fistula between the lung and liver.Drainage of the fluid collection at the fistula was performed five times subsequently.The patient passed away three weeks ago (exact date was not known).The surgeon believes the ablation zone was larger than expected which led the patient consequence.The rep stated that although the placement of the probes was designed with no contact with the lungs, he believes that the probe made contact during patient inspiration.As the diaphragm flattened, the costo-phrenic angle moved and the probe was inadvertently placed through lung.The sales rep believes that only one probe was placed through lung, however this is not confirmed.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Call home data evaluation summary: call home was reviewed for system nm15nea00296 on 9/12/19.This is the only case close to the described procedure (2 lk probes, liver, ac, and 10:00 at 95w).An lk15, nm18nbb74262, was connected to channel 2, tested successfully, and put into tissu-loc for 15 minutes.Meanwhile, another lk15, nm17nbb57579, was connected to channel 3, tested successfully, and put into tissu-loc for 8 minutes.Ablations were set to 10:00, 95w for both probes, which completed without error.The temperatures for each probe's active zone ranged from 90c to 125c.Each probe was disconnected and this marked the end of the case.No issues were seen in call home.No device will be returned to neuwave for further investigation since it was discarded.No further information is available.The root cause is unknown.Two potential lots were reviewed: nm18nbb74262: ml18113900 was reviewed (in process sn 20.Manufacture date: 12/22/18.Expiration date: 8/1/22.Probe sn 7 failed the hot response test with a sporadic tc2.Nm17nbb57579: ml17123227 was reviewed (in process sn 6).Manufacture date: 1/26/18.Expiration date: 9/1/21.There were no problems seen during the manufacturing and testing of this lot.

Brand Name
NEUWAVE LK PROBE 15CM 17GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
MDR Report Key9364257
Report Number3008769756-2019-00051
Device Sequence Number2209832
Product Code NEY
UDI-Device Identifier00853719006357
UDI-Public00853719006357
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberLK15
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/04/2019
Supplement Date Received by Manufacturer12/09/2019
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date12/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;